Alert archive / Nevada / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 29, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 19, 2014, 12:56 PM PDT for Clark County, Nevada. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2014, 12:56 PM PDT (19:56 UTC)
- Expired
- Aug 19, 2014, 1:45 PM PDT
- In force
- 49 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
County Clark County, NV
The radar
The Las Vegas radar (KESX), 42 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 1:00 PM PDT | TSTM WND DMG | Cal Nev Ari, NV | CAL-NEV-ARI BUSINESS REPORTS SEVERAL DOWNED TREES DUE TO WIND IN CAL-NEV-ARI. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 7.9 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3074 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
686
WUUS55 KVEF 191956
SVRVEF
NVC003-192045-
/O.NEW.KVEF.SV.W.0029.140819T1956Z-140819T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1256 PM PDT TUE AUG 19 2014
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EXTREME SOUTH CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...
* UNTIL 145 PM PDT.
* AT 1254 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
CAL NEV ARI...OR 12 MILES SOUTH OF SEARCHLIGHT...AND WAS MOVING
NORTHEAST AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
SEARCHLIGHT AND CAL NEV ARI.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES.
REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.
&&
LAT...LON 3518 11486 3530 11501 3536 11500 3554 11492
3545 11466 3543 11465 3517 11483
TIME...MOT...LOC 1956Z 204DEG 8KT 3529 11489
$$
MORGAN2 follow-up statements
101
WWUS55 KVEF 192021
SVSVEF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
121 PM PDT TUE AUG 19 2014
NVC003-192045-
/O.CON.KVEF.SV.W.0029.000000T0000Z-140819T2045Z/
CLARK NV-
121 PM PDT TUE AUG 19 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM PDT
FOR EXTREME SOUTH CENTRAL CLARK COUNTY...
AT 119 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE ORIGINAL STORM OVER CAL NEV ARI HAD WEAKENED. HOWEVER...NEW
STORMS WERE DEVELOPING SOUTHWEST OF CAL NEV ARI AND ALSO TO THE
SOUTHEAST NEAR CHRISTMAS TREE PASS. THE STORMS WERE MOVING NORTHEAST
AT 10 MPH.
LOCATIONS IMPACTED INCLUDE...
HIGHWAY 95.
LAT...LON 3518 11486 3528 11498 3550 11481 3545 11466
3543 11465 3517 11483
TIME...MOT...LOC 2020Z 204DEG 8KT 3534 11486
$$
MORGAN130
WWUS55 KVEF 192037
SVSVEF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
137 PM PDT TUE AUG 19 2014
NVC003-192046-
/O.EXP.KVEF.SV.W.0029.000000T0000Z-140819T2045Z/
CLARK NV-
137 PM PDT TUE AUG 19 2014
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTH CENTRAL CLARK
COUNTY WILL EXPIRE AT 145 PM PDT...
AT 135 PM PDT...RADAR SHOWED THE THUNDERSTORM WHICH HAD BEEN OVER
CAL NEV ARI HAD MOVED EAST AND WEAKENED A BIT. THE SEVERE
THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE...HOWEVER...HEAVY
RAIN AND FLASH FLOODING REMAIN A THREAT...AND A FLASH FLOOD WARNING
REMAINS IN EFFECT UNTIL 345 PM PDT.
LAT...LON 3518 11486 3528 11497 3550 11481 3545 11466
3543 11465 3517 11483
TIME...MOT...LOC 2036Z 204DEG 8KT 3537 11484
$$
MORGANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:07 AM PDT, 9 hours 49 minutes earlier.
Area forecast discussion, Aug 19, 3:07 AM PDT, 9 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 307 AM PDT MON AUG 19 2014 .SYNOPSIS...A LOW PRESSURE SYSTEM DROPPING DOWN THE WEST COAST WILL ACT UPON MONSOON MOISTURE IN PLACE LEADING TO A CHANCE OF THUNDERSTORMS OVER SOUTHEAST CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA AT LEAST THROUGH WEDNESDAY. TEMPERATURES WILL REMAIN SEVERAL DEGREES BELOW NORMAL. && .SHORT TERM...THROUGH TONIGHT... WILL BE BRIEF THIS MORNING AS SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE. STORMS BASICALLY NORTH AND EAST OF A LINE FROM THE NEVADA NATIONAL SECURITY SITE TO LAKE MEAD THEN SOUTH TO ESSEX CALIFORNIA. INTENSE STORM NEAR COYOTE SPRINGS FINALLY WEAKENING. STRONGER CORES THAT HAVE GONE OVER GAUGES SEEM TO BE PRODUCING AROUND FOUR TENTHS OF AN INCH IN AN HOUR OR LESS. SEVERAL FLOOD ADVISORIES ARE IN AFFECT FOR NORTHEAST CLARK AND MOHAVE COUNTIES. SHOWERS/THUNDERSTORMS WILL CONTINUE TO DEVELOP AND SHIFT NORTH AND EAST INTO THE MORNING. ALL THIS ACTIVITY IS ASSOCIATED WITH A MINOR PERTURBATION EJECTING OUT OF CLOSED LOW ALONG THE CENTRAL CALIFORNIA COAST AND ADDITIONAL LIFT ASSOCIATED WITH 70 KT JETSTREAK. HI-RES MODEL SUGGEST ISOLATED THUNDERSTORMS COULD RE-FIRE THIS AFTERNOON OVER SOUTHEAST CALIFORNIA, SOUTHERN NEVADA AND NEAR THE SOUTHERN SIERRA. ACTION OVER SOUTHEAST CALIFORNIA MAY PERSIST WELL INTO THE EVENING/OVERNIGHT AS IT MOVES ACROSS MOHAVE COUNTY. .LONG TERM...WEDNESDAY THROUGH MONDAY...MADE A FEW MINOR TWEAKS TO THE LONG TERM FORECAST WEDNESDAY THROUGH FRIDAY AFTERNOON. AFTER THAT POINT MODELS DIVERGE TO THE POINT WHERE LITTLE VALUE CAN BE ADDED OVER THE PREVIOUS FORECAST. BY EARLY WEDNESDAY MORNING AN UPPER LEVEL LOW WILL BE SITUATED OVER SOUTHWEST CALIFORNIA PLACING A 70-80KT JET OVER THE SOUTHEASTERN HALF OF THE FORECAST AREA. THESE DYNAMICS WILL ALLOW FOR A SLIGHT CHANCE OF SHOWERS/THUNDERSTORMS TO CONTINUE FROM TUESDAY NIGHT INTO WEDNESDAY. POPS WERE INCREASED THROUGH THE MORNING HOURS TO ACCOUNT FOR THIS POSSIBILITY. MODEL DIFFERENCE IN THE PATH OF THE LOW AND THE DISTRIBUTION OF MOISTURE BEGIN AS EARLY AS WEDNESDAY AFTERNOON. AT THIS TIME IT APPEARS TO BE ABOUT A 60/40 SPLIT IN THE DETERMINISTIC AND ENSEMBLE GUIDANCE WITH THE MAJORITY LEANING TOWARD MORE PROGRESSIVE SOLUTIONS WHICH TAKE THE LOW ON AN EASTERLY TRACK ACROSS THE SOUTHWEST [THE OTHER 40 PERCENT STALL THE LOW AND ALLOW IT TO MEANDER OVER THE EASTERN PACIFIC]. THAT SAID...CONFIDENCE IS FAIRLY LOW ON HOW FAST ANY OF THIS WOULD HAPPEN. IN ANY CASE HAVE CONTINUED THE TREND OF GRADUALLY DRYING THINGS OUT THROUGH THE PERIOD. THE ALREADY BELOW NORMAL FORECAST TEMPERATURES WERE COOLED SLIGHTLY DURING THE MIDDLE OF THE WEEK BEFORE THE DRYING TREND ALLOWS TEMPS TO CLIMB BY THE UPCOMING WEEKEND. && .AVIATION...FOR MCCARRAN...THERE WILL BE STORMS WELL NORTH AND EAST OF THE VALLEY WELL INTO THIS MORNING. THIS EARLY MORNING ACTIVITY WILL CONTINUE TO SHIFT EAST OR DISSIPATE. ISOLATED STORMS COULD RE-FIRE IN THE AFTERNOON AND EARLY EVENING OVER THE SURROUNDING MOUNTAINS. CONFIDENCE LOW THAT TERMINALS WOULD BE AFFECTED SO LEFT MENTION OUT OF FORECAST. CONVECTION WILL BE PRESENT IN THE MORMON MESA AND PEACH SPRINGS CORRIDORS THROUGH MUCH OF THE NEXT 24 HOURS AND COULD LEAD TO SHIFTING WINDS AT THE TERMINAL FROM OUTFLOW. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS ALONG AND EAST OF A LINE FROM ESSEX TO RACHEL THIS MORNING, THEN REDEVELOP THIS AFTERNOON. STORMS COULD PERSIST WELL PAST MIDNIGHT OVER MOHAVE COUNTY. THE MAIN CONCERNS WILL BE GUSTY SHIFTING WINDS AND VERY HEAVY RAIN WITH LOW CEILINGS. && .SPOTTER INFORMATION STATEMENT...SPOTTERS SHOULD REPORT INSTANCES OF FLASH FLOODING...STRONG GUSTY WINDS...HAIL...AND BLOWING DUST THROUGH TUESDAY. && SHORT TERM/AVIATION...PIERCE LONG TERM...WOLCOTT FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
In the hours before
Local storm report, Aug 19, 7:56 AM PDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
756 AM PDT TUE AUG 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM FLASH FLOOD 3 E BARSTOW-DAGGETT AP 34.86N 116.73W
08/18/2014 SAN BERNARDINO CA TRAINED SPOTTER
TRAINED WEATHER SPOTTER MEASURED 1.72 INCHES. ALL ROADS
CLOSED FOR ABOUT 3 SQUARE MILES DUE TO FLASH FLOODING.
&&
BPLocal storm report, Aug 19, 9:51 AM PDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
951 AM PDT TUE AUG 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM FLASH FLOOD 2 SE OVERTON 36.51N 114.43W
08/19/2014 CLARK NV PARK/FOREST SRVC
RANGER AT VALLEY OF FIRE STATE PARK REPORTED THAT SEVERAL
EMPLOYEES WERE UNABLE TO MAKE IT TO THE PARK BETWEEN 6
AND 8 AM DUE TO FLOODING ACROSS MOAPA VALLEY RD/HIGHWAY
169 JUST SOUTH OF THE SIMPLOT PLANT.
&&
WOLCOTTThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 12:34 AM PDT | Areal Flood Advisory | VEF | Clark, Lincoln | 6 hr |
| Aug 19, 4:04 AM PDT | Flash Flood Warning | VEF | Clark | 3 hr |
| Aug 19, 7:19 AM PDT | Areal Flood Warning | VEF | Clark | 8 hr |
| Aug 19, 12:24 PM PDT | Areal Flood Advisory | VEF | Clark | 3 hr |
| Aug 19, 12:51 PM PDT | Flash Flood Warning | VEF | Clark | 5 hr |
| Aug 19, 1:40 PM PDT | Flash Flood Warning | VEF | Clark | 3 hr |
| Aug 19, 1:47 PM PDT | Flash Flood Warning | VEF | Clark | 3 hr |
| Aug 19, 2:07 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 53 min |
| Aug 19, 4:36 PM PDT | Areal Flood Advisory | VEF | Clark | 3 hr |
| Aug 19, 4:57 PM PDT | Areal Flood Advisory | VEF | Clark | 3 hr |
Nearby
Severe Thunderstorm Warnings in Nevada, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.